MAUDE Adverse Event Report: NEURAVI LTD. EMBOTRAP II 5X21 REVASC. DEV.; CATHETER, THROMBUS RETRIEVER

NEURAVI LTD. EMBOTRAP II 5X21 REVASC. DEV.; CATHETER, THROMBUS RETRIEVER
Model Number ET009521
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's ref.No: (b)(4).Information regarding patient identifier, date of birth, weight, race, ethnicity, and medical history were not provided.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as "other" in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.[photo analysis]: the two photos that were sent back underwent review by the product analysis team.Based on the photos, there were several compressed areas and deformation observed.The embotrap ii device was not visible in the photos; it was reported that the embotrap ii device remained inside the marksman microcatheter.The condition of the embotrap ii device cannot be confirmed from the photos provided.Further investigation will be performed when the product is returned.A review of the manufacturing documentation associated with this lot (19g043av) top and sub assembly presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that the 5mm x 21mm embotrap ii revascularization device (et009521 / 19g043av) was used in a stroke procedure with the target occlusion on the left m1 segment of the middle cerebral artery (mca).The patient is a (b)(6) female with typical anatomy.The physician was using the embotrap ii device with the.027" id marksman (tm) microcatheter (medtronic), however, he was unable to advance the embotrap ii device out of the microcatheter.This resulted in the physician having to remove the microcatheter with the embotrap ii device stuck inside its lumen and as a result lost access across the clot.The physician reported that he found it initially easy to advance through the microcatheter, but it became very hard to advance in the cavernous segment.The physician stated that he did not find it very negotiable through curves and bends.The reported issue resulted in the case taking several more minutes than it had to.There was no report of any patient adverse event or complication.Additional information was received on 27 january 2021, indicated that there was no resistance between the marksman microcatheter and the intermediate react" 68 catheter (medtronic).The embotrap ii device was prepped and handled in accordance with the instructions for use (ifu), but the physician does not do a saline flush with the device before attempting to deploy with any stent retriever.The issue related to the embotrap ii not being able advance out of the microcatheter was encountered during the attempt at a first pass with the device.It was reported that initially, the embotrap ii device went in the microcatheter without issue, then it became harder to push at the cavernous segment.There was buckling of the microcatheter seen at the location where the embotrap ii device is stuck that was visible under fluoroscopy.The physician estimated that the reported event resulted in an 8-10 minutes delay, but there was no untoward effects as the patient had good collateral circulation and the physician was able to retrieve the clot on the first pass with the same set up as with the embotrap ii device: flowgate" balloon guide catheter (stryker), react" 68 catheter using a new marksman microcatheter and a solitaire" stent retriever (medtronic).The physician felt that the patient had such good collateral circulation that did not have much in way of stroke symptoms throughout the procedure and felt that there were no negative consequences occurred as a result of the extra time involved.The procedure was successfully completed with the clot retrieved on the first pass with the solitaire stent retriever.There was no patient injury due to the reported event.Two photos of the complaint device were included with the additional information received on 27 january 2021.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product analysis lab received the complaint device on (b)(6) 2021.A supplemental 3500a report will be submitted once the product investigation has been completed.Updated sections: d.9, g.3, g.6.H.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that the 5mm x 21mm embotrap ii revascularization device (et009521/19g043av) was used in a stroke procedure with the target occlusion on the left m1 segment of the middle cerebral artery (mca).The patient is a 69-year-old female with typical anatomy.The physician was using the embotrap ii device with the.027¿ id marksman ¿ microcatheter (medtronic), however, he was unable to advance the embotrap ii device out of the microcatheter.This resulted in the physician having to remove the microcatheter with the embotrap ii device stuck inside its lumen and as a result lost access across the clot.The physician reported that he found it initially easy to advance through the microcatheter, but it became very hard to advance in the cavernous segment.The physician stated that he did not find it very negotiable through curves and bends.The reported issue resulted in the case taking several more minutes than it had to.There was no report of any patient adverse event or complication.Additional information was received on 27 january 2021, indicated that there was no resistance between the marksman microcatheter and the intermediate react¿ 68 catheter (medtronic).The embotrap ii device was prepped and handled in accordance with the instructions for use (ifu), but the physician does not do a saline flush with the device before attempting to deploy with any stent retriever.The issue related to the embotrap ii not being able advance out of the microcatheter was encountered during the attempt at a first pass with the device.It was reported that initially, the embotrap ii device went in the microcatheter without issue, then it became harder to push at the cavernous segment.There was buckling of the microcatheter seen at the location where the embotrap ii device is stuck that was visible under fluoroscopy.The physician estimated that the reported event resulted in an 8¿10-minute delay, but there were no untoward effects as the patient had good collateral circulation and the physician was able to retrieve the clot on the first pass with the same set up as with the embotrap ii device: flowgate¿ balloon guide catheter (stryker), react¿ 68 catheter using a new marksman microcatheter and a solitaire¿ stent retriever (medtronic).The physician felt that the patient had such good collateral circulation that did not have much in way of stroke symptoms throughout the procedure and felt that there were no negative consequences occurred as a result of the extra time involved.The procedure was successfully completed with the clot retrieved on the first pass with the solitaire stent retriever.There was no patient injury due to the reported event.Two photos of the complaint device were included with the additional information received on 27 january 2021.The two photos that were sent back underwent review by the product analysis team.Based on the photos, there were several compressed areas and deformation observed.The embotrap ii device was not visible in the photos; it was reported that the embotrap ii device remained inside the marksman microcatheter.The condition of the embotrap ii device cannot be confirmed from the photos provided.The complaint device was returned for evaluation and analysis.The investigational finding is documented below.Investigation summary: the 5mm x 21mm embotrap ii device was returned inside the marksman microcatheter.Upon initial receipt and inspection, it was noted that the embotrap ii device was stuck at the distal portion of the marksman microcatheter.On visual inspection of the marksman microcatheter, evidence of deformation was noted and the transition point, midway on the microcatheter, where the microcatheter construction changes from braid to spring coil exhibited delamination of the spring coil from the outer jacket of the microcatheter shaft.The embotrap ii device was unable to be removed from the marksman microcatheter even with the application of significant force; therefore, the marksman microcatheter was cut midway along the shaft length and the microcatheter removed from the embotrap ii device.On visual inspection, the shaft, and the distal stent-like portion of the embotrap ii device was noted to be constrained within remnants of the spring coil from the marksman microcatheter.The spring coil from the marksman microcatheter was tightly wound around the entirety of the device.Significant deformation was noted just distal of the proximal collar of the stent-like portion of the embotrap ii device.The distal radiopaque spring coil had elongated significantly (with the coil from the marksman microcatheter intertwined).The embotrap ii device, however, was intact (i.E., all components were still attached) despite the observed elongation of the distal tip.The proximal coil exhibited evidence of coil offsets, which may indicate that the device was pushed against resistance.The spring coil from the marksman microcatheter was removed from the embotrap ii device and the embotrap ii device was placed in warm (approximately 37°c) water to expand the distal nitinol components and, with the exception of the deformation noted at the proximal portion of the embotrap ii device, the remainder of the distal stent portion was undamaged.A sample embotrap ii device, loaded into the insertion tool, was attempted to be inserted into a sample marksman microcatheter in a simulated benchtop silicone vascular model to confirm the reported complaint event.The insertion tool was fully seated in the microcatheter hub i.E., approximately 1-2mm from the microcatheter lumen, and the embotrap ii device was advanced forward from the insertion tool.The advancement of the sample embotrap ii device into the sample marksman microcatheter was successfully without any noted resistance.It was also confirmed that the sample embotrap ii device was deliverable inside the sample marksman microcatheter without any noted resistance with the sample embotrap ii device deployed, resheathed, re-deployed and retracted in the mca m1/m2 region three (3) times without issue.The reported event was not confirmed.A review of the manufacturing documentation associated with this lot (19g043av) top and sub assembly presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Conclusion: the embotrap ii device was returned firmly stuck inside of the marksman microcatheter.A visual inspection of the returned marksman microcatheter (with returned embotrap ii device still inside) indicated evidence of significant deformation at the mid region of the microcatheter shaft, with noted delamination of the spring coil from the outer jacket (evident by the opaque nature of the shaft at this location).On visual inspection the shaft and distal stent-like portion of the embotrap ii device, after disassembly and removal of the marksman microcatheter, was noted to be constrained within remnants of the spring coil of the marksman microcatheter, with the spring coil tightly wound around the entirety of the device.Significantly deformation was noted just distal of the proximal collar of the stent-like portion of the embotrap ii device and the distal radiopaque spring coil had elongated significantly.The embotrap ii device was intact despite the noted elongation of the distal tip.The proximal coil exhibited evidence of coil offsets which may indicate that the device was pushed against resistance.The simulated loading, delivery, and deployment of a sample embotrap ii device into a sample marksman microcatheter could not recreate the reported event even in the presence of challenging tortuosity (i.E., type iii arch and distal neurovascular model vessel selection).The most probable cause of the failure to advance through the microcatheter is concluded to be a microcatheter defect, such as a potential manufacturing defect or damage from mishandling / use of the device, resulting in a portion of spring coil impinging into the microcatheter lumen, possibly at the transition between the marksman shaft proximal braid construction and distal spring coil construction portions.This defect resulted in an entanglement of the microcatheter coil construction and the embotrap ii device as the device was advanced past the defect location resulting the subsequent resistance to advancement and preventing further movement of the embotrap ii device within the microcatheter.There is no indication that this complaint was a result of a defect with the embotrap ii device.Based on the manufacturing documentation review, there is no indication that the event is related to the device manufacturing process.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
EMBOTRAP II 5X21 REVASC. DEV.
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
NEURAVI LTD.
block 3
ballybritt business park
galway H91 K 5YD
EI  H91 K5YD
MDR Report Key11294766
Report Number3011370111-2021-00008
Device Sequence Number16981141
Product Code NRY
UDI-Device Identifier10886704081319
UDI-Public10886704081319
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173452
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/21/2021
Device Model NumberET009521
Device Catalogue NumberET009521
Device Lot Number19G043AV
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2021
Supplement Date Received by Manufacturer03/18/2021
04/02/2021
Initial Report FDA Received Date02/08/2021
Supplement Report FDA Received Date03/23/2021
04/15/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.027¿ MARKSMAN¿ MICROCATHETER (MEDTRONIC).; FLOWGATE¿ BALLOON GUIDE CATHETER (STRYKER).; REACT¿ 68 CATHETER (MEDTRONIC).; SOLITAIRE¿ STENT RETRIEVER (MEDTRONIC).
Patient Age69 YR